Drug-Induced Dyskinesias & Dystonia
Drug-induced movement disorders come in different forms and can be caused by a number of medications that alter brain chemistry.
The types of drugs most commonly associated with causing movement disorders are dopamine blocking medications (i.e. dopamine antagonist or antidopaminergic medications), which block a chemical in the brain called dopamine. This category of drugs includes first generation antipsychotics (neuroleptics), second generation (atypical) antipsychotics, certain anti-nausea drugs (antiemetics) that block dopamine, lithium, stimulants, and certain antidepressants (selective serotonin reuptake inhibitors and tricyclic antidepressants).
Dopamine blocking drugs can cause a variety of movement disorders including parkinsonism, tardive syndromes, chorea, dystonia, tremor, akathisia, myoclonus, tics, and a very serious condition called neuroleptic malignant syndrome.
Movement symptoms may be focal to a specific body part, affect one side of the body, or be generalized throughout the body. Drug-induced movement disorders can sometimes, but not always, be relieved by stopping the offending drug. As is the case with additional movement disorders, anxiety and depression exacerbate symptoms.
Tardive dyskinesias are involuntary twitching or writhing movements, often affecting the face, mouth, and tongue. The symptoms can include lip-smacking, chewing movements, and tongue movements. This can cause problems with chewing, speaking, swallowing, and dental care. Breathing is sometimes affected depending on the nature of the movements. The limbs and trunk are less commonly affected. Tardive dyskinesias can be accompanied by feelings of inner restlessness (akathisia). The individual may perform repeated movements in an attempt to relive discomfort.
Tardive dyskinesias is typically associated with at least three months use of dopamine blocking medications, including first and second generation antipsychotics and anti-nausea (antiemetic) drugs, particularly prochlorperazine (Compazine) and metoclopramide (Reglan).
Symptoms are initially mild and progress over time. Symptoms may be more noticeable to family and bystanders than to the patient. Symptoms may decrease with a sensory trick or during sleep. Tardive syndromes tend to persist and can become permanent. Symptoms may occur while the individual is taking the medications or after stopping the medications. Paradoxically, in some cases stopping the offending drug may exacerbate the severity of movements because of the effects on brain chemistry. In some cases, increasing the dosing of the medication will reduce movement symptoms, but this is generally not recommended as a treatment strategy due to the chance that symptoms will worsen over time.
Risk factors for tardive dyskinesias include elderly age, being female, pre-existing mood disorders, cognitive disturbances, history of substance abuse, diabetes, HIV positive status, and other factors including higher dose or long term use of antipsychotics and treatment with first generation antipsychotic medications.
Treatment may include discontinuing the offending drug, though symptoms may persist or worsen during drug withdrawal. There may be individuals, however, for whom discontinuing antipsychotics is not viable but the dosage may be lowered. Oral medications approved by the US Federal Drug Administration (FDA) to suppress tardive dyskinesia symptoms include valbenazine or deutetrabenazine. Additional agents may include tetrabenazine, clonazepam, amantadine, propranolol, and Ginko biloba.
Deep brain stimulation may be a treatment option for severe cases that do not respond to medications.
Treating co-occurring anxiety is an important part of the treatment strategy given its tendency to worsen overall symptoms.
Tardive dyskinesias can occur with tardive dystonia, but there are distinct clinical and pharmacological differences.
Acute dystonia, sometimes called an acute dystonic reaction, can occur within hours or days of exposure to a dopamine blocking drug or, less commonly, after an increased dose of a dopamine blocking drug or decreased dose of a concurrent anticholinergic drug (e.g. benztropine). Acute dystonia is more often associated with butyrophenone antipsychotics (e.g. haloperidol) compared to phenothiazine antipsychotics (e.g. prochlorperazine and chlorpromazine). Acute dystonia is more common in younger patients compared to classic tardive dyskinesias.
Acute dystonia often includes involuntary movements of the face, eyes, jaw, tongue, neck, trunk, and sometimes limbs.
Typical presentation of acute dystonic reaction includes:
- Head tilts back or to the side with tongue protrusion
- Forced opening of the mouth
- Arching trunk
- Eyes turned upward or to the side (oculogyric crisis)
Treatment for acute dystonia includes discontinuing the offending drug and treatment with anticholinergics or antihistamines (i.e. diphenhydramine), often injected or intravenously. Even without medical treatment, most cases resolve within 12 to 48 hours.
Tardive dystonia affects different patient populations and responds differently to treatment compared to classic tardive dyskinesia.
Tardive dystonia occurs after prolonged use (more than three months) of dopamine blocking drugs. Many of the same medications that cause tardive dyskinesia can cause tardive dystonia.
Tardive dystonia can affect all ages. Tardive dystonia tends to progress but more so in children who develop dystonia. Dystonia in adults tends to stay focal to a specific body area rather than involve multiple body parts.
Focal tardive dystonia often affects the facial muscles, often with akathisia (feelings of inner restlessness). Symptoms of focal dystonia can occur days or years after drug exposure. Symptoms may respond to sensory tricks.
Common presentations of tardive dystonia, as compared to dystonia due to other causes, include:
- Head tipping back (retrocollis)
- Trunk arching back
- Internal rotation of arms, elbow extension, wrist flexing
- Jerking movements in addition to dystonia
- Movement symptoms decrease with voluntary motion, such as walking
Many individuals with drug-induced movement disorders may have complex healthcare needs, so a team of medical experts may be appropriate. The team may include a movement disorder neurologist, psychiatrist, psychotherapist, and additional healthcare providers.
Living well with drug-induced movement disorders is possible. In some cases, treatment can dramatically reduce symptoms.
Individuals affected by drug-induced movement disorders are strongly encouraged to:
• Seek evaluation from a neurologist with special training in movement disorders.
• Learn about drug-induced movement disorders and treatment options.
• Seek expert mental health professionals to diagnose and treat possible co-existing anxiety and/or underlying mental health disorders.
• Develop a support system of support groups, online resources, friends, and family.
• Explore complementary therapies for overall wellness.
• Get active within the patient advocacy community.